MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS STANDARD STEM 2 NON-CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, NON-POROUS, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG SL-PLUS STANDARD STEM 2 NON-CEMENTED; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, NON-POROUS, UNCEMENTED
Model Number 75002697
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed, exchanging liner, cup and head due to loosening of the cup.During the procedure, the stem had to be explanted since the head was completely stuck on the stem.This was not planned and there was one hour delay.
 
Additional Manufacturer Narrative
T was reported that a revision surgery was performed, exchanging liner, cup and head due to loosening of the cup.During the procedure, the sl-plus standard stem, which was used in treatment, had to be explanted since the head was completely stuck on the stem.The stem with mounted ball head was sent back for investigation.The stem has some residuals on the coated area.The neck shows heavy signs of wear and tear, as well as the ball head.Deep scratches are visible, this indicates a powerful attempt to remove the ball head.Due to the document review there's no deviation found which could relate to the reported failure.For the reported batch number no other complaint exists.Furthermore, for the part number there is no similar complaint recorded.The severity and the failure mode are covered through our risk management.According to our ifu 12.23 the taper connection can only be reliably and firmly seated if the surface of the ball head cone and the surface and structure of the hip stem taper are completely intact.To ensure that the ball head performs as required, it is essential to take great care when attaching it to the stem taper.The disposable plastic cap protecting the stem taper from damage shall not be removed until the trial ball is attached.Acoording to a corrosion testing of oxinium femoral heads on titanium cones the average pull-off force was determined to be 1'507 +/- 626 n.For comparison when placing the implant, a force between 2kn and 6kn is assumed.Without the supporting pre-revision medical/clinical notes, revision operative reports or medical imaging the root cause of the reported loosening of the cup cannot be confirmed and it cannot be concluded if there was mal-performance of the implant.At that time and after these investigations the root cause remains undetermined and no further activities or actions are planned.S+n will monitor this device for similar issues.

Brand Name
SL-PLUS STANDARD STEM 2 NON-CEMENTED
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, NON-POROUS, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
oberneuhofstrasse 10d
baar 06340
SZ  06340
MDR Report Key9659822
Report Number9613369-2020-00019
Device Sequence Number11598490
Product Code LZO
UDI-Device Identifier07611996078640
UDI-Public07611996078640
Combination Product (Y/N)N
PMA/510(K) Number
K072852
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date06/18/2026
Device Model Number75002697
Device Catalogue NumberED75002697
Device Lot NumberH1913027
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer06/12/2020
Initial Report FDA Received Date02/03/2020
Supplement Report FDA Received Date06/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1